Utah, 2014Flash Flooding in Utah, July 4 to 6, 2014
July 4 to 6, 2014 · NWS SLC · 2 events in 1 county or zone
Thunderstorms across Utah became moister beginning July 4, and two separate flash floods occurred in Zion National Park over a three day period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms across Utah became moister beginning July 4, and two separate flash floods occurred in Zion National Park over a three day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 3:04 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 4, 3:04 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT FRI JUL 4 2014
.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE INTERIOR WEST
WILL REMAIN THE DOMINANT FEATURE THROUGH THE UPCOMING HOLIDAY
WEEKEND AND INTO EARLY NEXT WEEK. MOISTURE WILL INCREASE ACROSS
SOUTHERN UTAH OVER THE WEEKEND INTO EARLY NEXT WEEK...WHILE A
DRIER AIRMASS REMAINS IN PLACE ACROSS THE NORTH.
&&
.DISCUSSION...THE AXIS OF A STRONG MID LEVEL RIDGE CONTINUES TO
GRADUALLY SHIFT NORTH THIS AFTERNOON WITH CURRENT PLACEMENT OVER
SOUTHERN UTAH. SCATTERED CONVECTION HAS FORMED ALONG AND SOUTH OF
THIS AXIS...MAINLY OVER THE TERRAIN...AND SOME ISOLATED HEAVY
RAINERS HAVE BEEN NOTED AS STORM MOTION REMAINS NEAR NIL DUE TO
WEAK FLOW ALOFT. OVER THE NEXT 24 HOURS THIS AXIS LOOKS TO SHIFT
JUST NORTH OF INTERSTATE 70...AND WILL MAINTAIN A STRONG
DELINEATION BETWEEN DRYER MORE STABLE CONDITIONS TO THE NORTH AND
MUCH DEEPER MOISTURE TO THE SOUTH. 1 INCH PWAT HAS NOSED INTO FAR
SOUTHERN UTAH TODAY AND IS PROGGED TO INCREASE ONE TO TWO MORE
TENTHS OVER THE NEXT 24 HOURS OWING TO AN INCREASED THREAT OF
LOCALLY HEAVY RAINFALL AND FLASH FLOODING IN PRONE TERRAIN ACROSS
THE SOUTH.
GUIDANCE NOW IN GENERAL AGREEMENT THAT ONCE THIS AXIS SETTLES OVER
CENTRAL UTAH COME SUNDAY IT WILL MOVE LITTLE THROUGH EARLY NEXT
WEEK. THE 12Z NAM DID SUGGEST A NORTHWARD SURGE OF 1 INCH PWAT ALL
THE WAY INTO THE NORTH SUNDAY...BUT THIS IDEA NO LONGER EXISTS IN
THE 18Z RUN AND NOW MATCHES THOSE PORTRAYED IN THE GLOBAL MODELS.
THUS...AREAS ALONG AND SOUTH OF THE AXIS WILL SEE A DAILY DOSE OF
SHOWERS AND STORMS...AND A FAIRLY STEADY INCREASE TO LOW LEVEL
MOISTURE/DEWPOINTS OWING TO AN INCREASING THREAT OF LOCALLY HEAVY
RAINFALL INTO NEXT WEEK. A SLIGHT COOLING TREND OF TEMPS WILL
OCCUR ACROSS THE SOUTH DUE TO INCREASED CLOUD COVER/MOISTURE...THOUGH
THE NORTH WILL REMAIN NEAR STATUS-QUO ON THE DRY SIDE OF THE HIGH.
RUN TO RUN AND MODEL TO MODEL CONSISTENCY BREAKS DOWN IN DETAIL
MIDWEEK OF NEXT WEEK...BUT SOME HINT EXISTS THAT AS THE RIDGE
BULGES EAST AN INVERTED TROUGH WILL EVENTUALLY LIFT NORTH THROUGH
NEVADA BRINGING A THREAT OF STORMS TO ALL AREAS EITHER THURSDAY OR
FRIDAY. NEED TO SEE MORE CONSISTENCY BEFORE CONFIDENCE IN THIS
INCREASES...BUT DID ADD SOME SLIGHT CHANCE POPS FOR THE LATTER
PERIODS.
&&
.AVIATION...LIGHT NORTH WINDS ARE EXPECTED AT THE KSLC TERMINAL
THROUGH ABOUT 00-01Z BEFORE SWITCHING BACK TO SOUTHEASTERLY. WINDS
COULD BE OCCASIONALLY LIGHT AND VARIABLE DURING THIS TIME. VFR
CONDITIONS WILL PREVAIL.
&&
.FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL SEPARATE THE MONSOONAL
MOISTURE ACROSS THE SOUTH AND A DRIER MORE STABLE AIRMASS TO THE
NORTH THROUGH EARLY NEXT WEEK. TEMPERATURES WILL BE UNIFORM ACROSS
THE STATE OR BEGIN TO BECOME WARMER ACROSS THE NORTH THAN THE SOUTH.
FOR THE REST OF TODAY...RH VALUES ARE STILL QUITE DRY ACROSS THE
STATE WITH THE EXCEPTION OF FAR SOUTHWEST UTAH. A BETTER CHANCE
EXISTS FOR CONVECTION SOUTH OF INTERSTATE 70 WHICH SHOULD MAINLY BE
WET EXCEPT FOR ISOLATED DRY CONVECTION ACROSS THE SOUTHEAST VALLEYS.
ACROSS THE NORTH...CONVECTION HAS INITIATED ALONG THE SPINE OF THE
CENTRAL AND NORTHEAST MOUNTAINS. ANY ACTIVITY THAT DRIFTS EAST INTO
THE NORTHEAST VALLEYS WILL BE LIKELY BE DRY. LIGHTNING AND GUSTY
WINDS ARE THE PRIMARY THREATS WITH ACTIVITY ACROSS THE NORTHERN AND
EASTERN VALLEYS...WITH LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHWEST UTAH.
THE MOISTURE ADVANCES NORTH TO ABOUT INTERSTATE 70 TOMORROW. RH
VALUES WILL RESPOND BY INCREASING ACROSS THE SOUTH ALONG WITH MORE
EXPANSIVE CLOUD COVER...WHERE LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. ISOLATED DRY CONVECTION POSSIBLE ACROSS THE NORTHERN
VALLEYS. THE RIDGE POSITION LOOKS TO REMAIN FAIRLY STEADY INTO EARLY
NEXT WEEK...MAINTAINING SIMILAR WEATHER THROUGH ABOUT TUESDAY.
THE RIDGE LOOKS TO WEAKEN DURING THE SECOND HALF OF NEXT WEEK. THIS
SHOULD ALLOW AN INFLUX OF DEEPER MOISTURE NORTHWARD. ACROSS THE
NORTH...TEMPERATURES WILL COOL WITH RISING HUMIDITY. CLOUD COVER
SHOULD BECOME MORE EXPANSIVE WITH A GREATER CHANCE FOR A WETTING
RAIN/LOCALLY HEAVY RAINFALL ACROSS THE NORTH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/WILENSKY/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 5:01 AM MST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MDT FRI JUL 4 2014
UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MDT FRI JUL 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING DANGEROUS LIGHTNING
AND STRONG GUSTY WINDS CAN BE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE HIGHER TERRAIN OF THE OUTLOOK AREA.
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL CAN BE EXPECTED ACROSS
THE OUTLOOK AREA ONCE AGAIN TODAY AS HIGH PRESSURE STRENGTHENS
ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS THE
OUTLOOK AREA THROUGH THE HOLIDAY WEEKEND.
AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK...WITH THE GREATEST THREAT
COMING ACROSS SOUTHERN UTAH. DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS WILL BE THE MAIN IMPACTS FROM THESE STORMS...WITH LOCALLY
HEAVY RAINFALL BECOMING AN INCREASING THREAT OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Washington
- When
- July 4, 7:20 PM MST to 9:20 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale to 3.21 mi SE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Flash flooding occurred in Zion National Park, with the river gauge at the North Fork of the Virgin River rising to 253 cfs. Park rangers reported that Behunin Canyon, Heaps Canyon, and Pine Creek all experienced flash flooding.
Flash Flood, Washington
- When
- July 6, 4:45 PM MST to 6:45 PM MST
- Where
- Washington County, 2.62 mi S of Zion Lodge to 2.5 mi SW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.212, -112.947
Flash flooding occurred primarily in Pine Creek in Zion National Park. Flows rose to 500 cfs, and the national park recorded the flood on video.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, July 4, 20142 deaths · 2 events
- Wildfire in California, July 4, 2014$2.5 million · 1 event
- Lightning Strike in Florida, July 4, 2014$200,000 · 1 event
- Flash Flooding and Dust Storm in Nevada, July 4 to 8, 2014$77,000 · 57 kt wind · 17 events
- Lightning Strike in Colorado, July 4, 2014$50,000 · 1 event
- Tornadoes in Virginia, July 4, 2014$30,000 · EF0 · 2 events
- Flash Flooding and Damaging Wind in California, July 4 to 5, 2014$25,000 · 5 events
- Hail and Lightning Strike in Florida, July 4, 20141 injured · 0.88 in hail · 2 events
- High Wind and Heavy Rain in Maine, July 4 to 5, 201453 kt wind · 8 events
- Tropical Storm in North Carolina, July 4, 2014$10,000 · 7 events
- Hail and Damaging Winds in Nebraska, July 4, 20141.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535881, 535884.